Minnesota, 2020

Tornado and Hail in Minnesota, July 11, 2020

July 11, 2020 · NWS MPX · 27 events in 12 counties and zones

During the late morning of Saturday, July 11th, several clusters of thunderstorms developed across southwest, and west central Minnesota, and moved southeast along a strengthening gradient of instability and wind shear. 5 inches in diameter from a swath across southern Kandiyohi, western Renville, southwest McLeod, and parts of northwest, and central Sibley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$1.9 million
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the late morning of Saturday, July 11th, several clusters of thunderstorms developed across southwest, and west central Minnesota, and moved southeast along a strengthening gradient of instability and wind shear. There were numerous reports of large hail as a complex of storms began to organize, with hail stones measured up to 2.5 inches in diameter from a swath across southern Kandiyohi, western Renville, southwest McLeod, and parts of northwest, and central Sibley County.

This hail storm was very significant in terms of crop damage as the swath of hail was up to 60 miles long and six miles wide. This affected thousands of acres of corn, soy beans, kidney beans, sugar beets, peas, sweet corn, and alfalfa. Acres upon acres were impacted and millions of dollars were lost. The University of Minnesota Extension looked into the damage and indicated the extent of damage to corn stalk and soybean farms was critical due to the time of year. The worst areas were in Renville, McLeod and Sibley Counties of south central Minnesota.

The storm shifted from a large hail event, to a wind event as a bow echo developed across Nicollet County and moved southeast quickly over portions of south central Minnesota. The most intense part of the storm early was northwest of Mankato, where a tornado touched down and uprooted trees and tore part of a roof off a machine shed. The bow echo continued to produce wind damage southeast across Blue Earth, and portions of Le Sueur Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 11, 3:07 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 11, 3:07 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
407 AM CDT Sat Jul 11 2020

.SHORT TERM...(Today through Sunday)
Issued at 407 AM CDT Sat Jul 11 2020

Models continue to overestimate the amount of QPF/Pop across the
Upper Midwest early this morning. A complex of storms that
originated across South Dakota Friday evening moved southward into
Nebraska and kept better moisture advection across this region.

There still remains ample elevated instability across southern
Minnesota. However, the lack of any mid-upper level support/low
level jet, will limit any concentrated area of showers/thunderstorms
until later this morning as a stronger feature upstream across North
Dakota moves over the region.

The main feature (evident in the early morning water vapor imagery
over north central North Dakota) that will increase large scale
ascent later this morning over western Minnesota, should increase
the areal coverage of showers and thunderstorms. Most of the
convection early this morning is concentrated near the center of
circulation. However, there are isolated storms along the frontal
boundary in north central South Dakota which is the axis of
instability associated with this upper level feature.

Residual moisture from the decaying complex in Nebraska, and
southerly winds developing ahead of the North Dakota feature, should
be efficient enough to develop thunderstorms by mid morning across
west central Minnesota. Once this feature moves southeast this
afternoon, more activity will likely evolve across central/southern
Minnesota as this feature rotates southeast toward the Iowa border
by early evening. Severe weather will be concentrated across far
southern Minnesota where both ample instability and modest wind
shear will resides. The latest day 1 outlook from SPC supports a
marginal risk of severe storms across far southern Minnesota, mainly
south of the Minnesota River Valley. Once this feature exits
Minnesota, the precipitation will end with high pressure building
across the Upper Midwest on Sunday.

.LONG TERM...(Sunday night through Friday)
Issued at 407 AM CDT Sat Jul 11 2020

Next week will feature rounds of thunderstorms, some severe, and
temperatures near or slightly below normal.

A large trough over western Canada will dig southeast across the
northern Plains to the Upper Mississippi Valley Monday and Monday
night. Forcing will be decent, especially across North Dakota and
northern Minnesota as the trough becomes increasingly negatively
tilted while it swings through. Low level moisture advection will
be impressive ahead of the trough. Pwats increase to around 2
inches Monday night and a 35-40 kt low level jet will result in
decent moisture flux. A surface low over South Dakota will weaken
as it tracks east toward Minnesota. However, backed surface flow
Monday afternoon and early evening will enhance low level shear
for a time. Storms, possibly supercells, will develop Monday
afternoon over the Dakotas. All severe hazards will be possible,
including tornadoes until the low level flow veers more
southwesterly throughout Monday evening. Therefore, the best
potential for tornadoes will be where convection develops early on
(Dakotas eastward to possibly western Minnesota). These storms
should eventually grow upscale into clusters or multiple large
complexes as they advance eastward across MN and WI Monday night
due to the mid level flow. At that point, wind damage would become
the main threat. Locally heavy rainfall is also possible given the
pwats and strong forcing, especially if training occurs on the
south side of the clusters.

The cold front will slow Tuesday with the trough axis swinging
northeast back into Canada. Showers and thunderstorms will
continue along it and intensify during the afternoon across
southern MN into central WI. Some severe weather is possible but
should be more isolated than Monday night.

Models have been trending weaker and less impressive with the
ridging across the southern U.S. for the middle to latter parts of
next week. However, a belt of strong mid level westerly flow and
multiple disturbances tracking along it should bring rounds of
showers and thunderstorms. The increased cloud cover and
convective activity should keep temperatures subdued and actually
below normal at times. Periodic severe weather looks likely
across the Midwest, but much of this will depend on mid level
lapse rates, boundary layer moisture, and the character of the
waves. Such elements are not resolved well enough at this range
to get too specific and are subject to influences of prior
convection.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1022 PM CDT Fri Jul 10 2020

Confidence continues to decrease in chances for showers and
thunderstorms tonight into early Saturday morning. It does appear
that we will still have scattered showers and thunderstorms by
late morning into the afternoon. The highest chances are generally
along and south of the I-94 corridor. Winds will be northwest.

KMSP...
Still have thunderstorm chances in the late morning to afternoon
period at KMSP. Storms should move down from the northwest and
could produce some brief gusty winds. Otherwise VFR conditions
expected.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind N 5 kts.
Mon...VFR. TSRA likely late. Wind SE 10 kts.
Tue...Mainly VFR. Chc SHRA/TSRA. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...Borghoff
AVIATION...JRB
Hazardous weather outlook, Jul 11, 2:30 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
330 AM CDT Sat Jul 11 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
120830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
330 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms are likely later this morning through early evening,
especially across Minnesota. There is a Marginal Risk of severe
thunderstorms south of I-94. Large hail and damaging winds are
possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rounds of thunderstorms are expected through next week. Some
severe weather is possible at times. There is a Slight Risk of
severe thunderstorms Monday night west of I-35 and a Marginal Risk
east. Large hail, damaging winds, and heavy rainfall are the main
hazards, but a few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon.

Borghoff

The radar

The Minneapolis radar (KMPX), 45 km away, was scanning. The volume nearest the first event began at 10:24 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 10 hail, 1 tornado. Local standard time, as filed.

Hail, Le Sueur

When
July 11, 4:25 AM CST
Where
Le Sueur County, 0.69 mi N of Montgomery
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.440, -93.580

Thunderstorm Wind, Swift

When
July 11, 10:49 AM CST
Where
Swift County, 0.84 mi SE of De Graff
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
45.260, -95.470

A large tree limb was blown off and landed on U.S. Highway 12 near County Road 31.

Thunderstorm Wind, Kandiyohi

When
July 11, 11:28 AM CST
Where
Kandiyohi County, Pennock
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.150, -95.180

A power pole was blown down.

Thunderstorm Wind, Kandiyohi

When
July 11, 11:33 AM CST to 11:34 AM CST
Where
Kandiyohi County, (Bdh)willmar Municipal Airport
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
45.110, -95.130

Hail, Kandiyohi

When
July 11, 12:07 PM CST
Where
Kandiyohi County, Lake Lillian
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
44.950, -94.880

Hail, Renville

When
July 11, 12:15 PM CST
Where
Renville County, 8.15 mi NNE of Bird Island
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
44.880, -94.820

Hail, Renville

When
July 11, 12:15 PM CST to 12:50 PM CST
Where
Renville County, 9.78 mi NNE of Bird Island to 3.35 mi ESE of Buffalo Lake
Measured
2 in hail
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
44.891, -94.776

There was a swath of large hail, up to 2 inches in diameter, including wind driven hail, that occurred along the Kandiyohi/Renville County line, southwest to the Renville/Sibley County line between Buffalo Lake and Stewart. Local farmers had major damage to their corn and soybean fields.

Hail, Sibley

When
July 11, 12:50 PM CST to 1:00 PM CST
Where
Sibley County, 13.01 mi N of Gibbon to 9.97 mi N of Gibbon
Measured
2.5 in hail
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
44.717, -94.553

The swath of large hail, up to 2.5 inches in diameter, and the continued wind driven hail, occurred in the northern part of Sibley County, southwest and south of Stewart. Major crop damage continued along this path.

Hail, McLeod

When
July 11, 1:00 PM CST to 1:08 PM CST
Where
McLeod County, 2.35 mi SSW of Stewart to 1.82 mi SE of Fernando
Measured
2 in hail
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
44.687, -94.492

This is the continued swath of large hail, up to 2 inches in diameter, that occurred in far southwest McLeod County between Stewart and Fernando.

Hail, Pope

When
July 11, 1:06 PM CST to 1:08 PM CST
Where
Pope County, 6.2 mi S of Starbuck to 2.07 mi S of Glenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.531, -95.502

Hail, Sibley

When
July 11, 1:08 PM CST to 1:35 PM CST
Where
Sibley County, 6.77 mi NNW of Winthrop to 4.34 mi SE of Winthrop
Measured
1.75 in hail
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
44.632, -94.445

The final swath of large hail, up to 1.75 inches in diameter, moved across central Sibley County between Fernando, and southeast of Winthrop.

Hail, Pope

When
July 11, 1:24 PM CST
Where
Pope County, 1.19 mi SW of Terrace
Measured
2 in hail
Reported by
Public
Coordinates
45.510, -95.340

Thunderstorm Wind, Nicollet

When
July 11, 1:55 PM CST
Where
Nicollet County, 0.49 mi E of Courtland
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.270, -94.340

Several large tree branches were blown down in Courtland.

Thunderstorm Wind, Nicollet

When
July 11, 2:02 PM CST
Where
Nicollet County, 2.47 mi W of Nicollet
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
44.280, -94.250

A road sign was damaged and a roof west of Nicollet on Highway 14.

Thunderstorm Wind, Nicollet

When
July 11, 2:05 PM CST
Where
Nicollet County, 4.23 mi SSE of Nicollet
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.221, -94.175

About one dozen large branches were broken.

Thunderstorm Wind, Nicollet

When
July 11, 2:07 PM CST
Where
Nicollet County, 5.23 mi SSE of Nicollet
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.211, -94.158

Several trees were uprooted and numerous large branches were broken.

Tornado, Nicollet

When
July 11, 2:09 PM CST to 2:13 PM CST
Where
Nicollet County, 6.05 mi SSE of Nicollet to 4.2 mi W of North Mankato
Rating
EF0
Path length
2.43 mi
Path width
125 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
44.205, -94.138

Hundreds of trees were broken or uprooted. Numerous swaths of corn were flattened. Portion of roof were torn off a machine shed.

Thunderstorm Wind, Blue Earth

When
July 11, 2:25 PM CST
Where
Blue Earth County, 1.49 mi E of Mankato
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.170, -93.990

Several large tree branches were blown down in Mankato.

Thunderstorm Wind, Blue Earth

When
July 11, 2:27 PM CST
Where
Blue Earth County, (Mkt)mankato Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.220, -93.920

Thunderstorm Wind, Blue Earth

When
July 11, 2:30 PM CST
Where
Blue Earth County, Eagle Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.170, -93.880

Several large trees were snapped off from the top.

Thunderstorm Wind, Le Sueur

When
July 11, 2:30 PM CST
Where
Le Sueur County, 5.62 mi S of Cleveland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.250, -93.850

A few large tree limbs were blown down south of Cleveland.

Thunderstorm Wind, Blue Earth

When
July 11, 2:40 PM CST
Where
Blue Earth County, 4.83 mi SSE of Madison Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.140, -93.770

Several large tree limbs were blown down.

Thunderstorm Wind, Blue Earth

When
July 11, 2:40 PM CST
Where
Blue Earth County, 0.69 mi N of Madison Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.210, -93.820

Numerous trees were blown down north of Duck Lake, some were blocking county road 26.

Thunderstorm Wind, Waseca

When
July 11, 2:40 PM CST
Where
Waseca County, 3.49 mi N of Smiths Mill
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.180, -93.760

Several trees were blown down and corn was flattened.

Hail, Martin

When
July 11, 2:43 PM CST to 2:45 PM CST
Where
Martin County, 0.85 mi NE of Fairmont to 1.57 mi NE of Fairmont Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
43.660, -94.460

There was a picture of quarter size hail on social media.

Thunderstorm Wind, Waseca

When
July 11, 2:45 PM CST
Where
Waseca County, 0.5 mi E of Janesville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.120, -93.710

A large tree was snapped. A video was also included which illustrated the near zero visibility.

Thunderstorm Wind, Freeborn

When
July 11, 3:30 PM CST
Where
Freeborn County, 0.69 mi N of Geneva
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.830, -93.270

A tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892821, 892822, 892823, 892626, 892613, 892612, 892614, 892616, 906327, 892617, 892618, 892621, 906338, 906342, 898024, 898025, 898023, 892824, 892627, 892825, 906334, 892826, 892827, 892828, 892625, 892829, 892830.